Alert archive / Virginia / Flash Flood Warnings in 2011
Flash Flood Warning 37, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 26, 2011, 10:36 PM EDT for 11 counties in Virginia; Monroe County, West Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2011, 10:36 PM EDT (02:36 UTC)
- Expired
- May 27, 2011, 4:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Covington, VA, City of Radford, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Monroe County, WV
The radar
The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
222
WGUS51 KRNK 270236
FFWRNK
VAC005-017-023-045-063-071-121-155-161-580-750-WVC063-270830-
/O.NEW.KRNK.FF.W.0037.110527T0236Z-110527T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT THU MAY 26 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
WESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
CITY OF RADFORD IN SOUTHWEST VIRGINIA
GILES COUNTY IN SOUTHWEST VIRGINIA
NORTH CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA
CRAIG COUNTY IN SOUTHWEST VIRGINIA
NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
BATH COUNTY IN WEST CENTRAL VIRGINIA
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
EASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 430 AM EDT.
* AT 1033 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOUTHAT
STATE PARK...CLAYTOR DAM...POTTS CREEK...NATURAL WELL...LONGDALE
FURNACE...JORDAN MINES...IRON GATE...CLIFTON FORGE CITY...
HOLLINS...GLENVAR...CATAWBA...BRADSHAW...YOST...WARM SPRINGS...
NIMROD HALL...MILLBORO...INGALLS FIELD...HOT SPRINGS...CARLOOVER...
CALLISON...BURNSVILLE...BACOVA JUNCTION...COVINGTON CITY...
ORISKANY...GLEN WILTON...GALA...EAGLE ROCK...SINKING CREEK...
SIMMONSVILLE...NEW CASTLE...HUFFMAN...CRAIG SPRINGS...ABBOTT...
NEWPORT...WALTON...SHAWSVILLE...PRICES FORK...PILOT...MERRIMAC...MC
DONALDS MILL...ELLISTON-LAFAYETTE...ELLISTON...CROCKETT SPRINGS...
CHRISTIANSBURG...CHILDRESS...BLACKSBURG...GRAYSONTOWN...FAIRLAWN
AND RADFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3822 7970 3820 7954 3816 7952 3817 7944
3788 7965 3785 7962 3774 7968 3727 8013
3709 8019 3695 8046 3723 8087 3771 8039
3769 8038 3771 8027 3787 8017 3800 7999
3811 7993 3813 7995 3824 7986 3827 7978
$$
WERT3 follow-up statements
950
WGUS71 KRNK 270337
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 PM EDT THU MAY 26 2011
VAC005-017-023-045-063-071-121-155-161-580-750-WVC063-270830-
/O.CON.KRNK.FF.W.0037.000000T0000Z-110527T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI VA-ROANOKE VA-CITY OF COVINGTON VA-CITY OF RADFORD VA-
GILES VA-FLOYD VA-CRAIG VA-BOTETOURT VA-BATH VA-ALLEGHANY VA-
MONTGOMERY VA-MONROE WV-
1137 PM EDT THU MAY 26 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR THE
CITY OF COVINGTON...THE CITY OF RADFORD... EASTERN MONROE...
MONTGOMERY...ALLEGHANY...BATH...NORTHWESTERN BOTETOURT...CRAIG...
NORTHERN FLOYD...GILES...WESTERN ROANOKE AND NORTHEASTERN PULASKI
COUNTIES...
AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE
WARNED AREA. APPROXIMATELY ONE AND ONE HALF TO SLIGHTLY OVER TWO
INCHES OF RAIN HAS FALLEN ALONG A LINE EXTENDING FROM NEAR RADFORD
NORTHEAST THROUGH CHRISTIANSBURG AND BLACKSBURG...THROUGH NEW
CASTLE...TO COVINGTON AND JUST EAST OF WARM SPRINGS. ADDITIONAL
RAINFALL OF AN INCH OR MORE IS EXPECTED TO FALL OVER THE WARNED AREA
INTO THE EARLY MORNING HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOUTHAT STATE
PARK...LAKE MOOMAW...NATURAL WELL...LONGDALE FURNACE...HOLLINS...
YOST...WARM SPRINGS...NIMROD HALL...MOUNTAIN GROVE...MILLBORO...
INGALLS FIELD...HOT SPRINGS...CARLOOVER...CALLISON...BURNSVILLE AND
BACOVA JUNCTION
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. MUD SLIDES ARE ALSO POSSIBLE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE
TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY
RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FRIDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3822 7970 3820 7954 3816 7952 3817 7944
3788 7965 3785 7962 3774 7968 3727 8013
3709 8019 3695 8046 3723 8087 3771 8039
3769 8038 3771 8027 3787 8017 3800 7999
3811 7993 3813 7995 3824 7986 3827 7978
$$
WERT115
WGUS71 KRNK 270656
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 AM EDT FRI MAY 27 2011
VAC005-017-023-045-063-071-121-155-161-580-750-WVC063-270830-
/O.CON.KRNK.FF.W.0037.000000T0000Z-110527T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI VA-ROANOKE VA-CITY OF COVINGTON VA-CITY OF RADFORD VA-
GILES VA-FLOYD VA-CRAIG VA-BOTETOURT VA-BATH VA-ALLEGHANY VA-
MONTGOMERY VA-MONROE WV-
256 AM EDT FRI MAY 27 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR THE
CITY OF COVINGTON...THE CITY OF RADFORD... EASTERN MONROE...
MONTGOMERY...ALLEGHANY...BATH...NORTHWESTERN BOTETOURT...CRAIG...
NORTHERN FLOYD...GILES...WESTERN ROANOKE AND NORTHEASTERN PULASKI
COUNTIES...
AT 248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1
TO 3 INCHES OF RAIN HAS FALLEN OVER MUCH OF THE WARNED AREA.
IN THE NORTHWEST SECTION OF BATH COUNTY 3 TO 5 INCHES OF RAIN HAD
FALLEN. THIS WILL CAUSE FLOODING OF BACK CREEK.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNTAIN
GROVE AND BURNSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 3822 7970 3820 7954 3816 7952 3817 7944
3788 7965 3785 7962 3774 7968 3727 8013
3709 8019 3695 8046 3723 8087 3771 8039
3769 8038 3771 8027 3787 8017 3800 7999
3811 7993 3813 7995 3824 7986 3827 7978
$$
AMS756
WGUS71 KRNK 270831
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 AM EDT FRI MAY 27 2011
VAC005-017-023-045-063-071-121-155-161-580-750-WVC063-270842-
/O.EXP.KRNK.FF.W.0037.000000T0000Z-110527T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI VA-ROANOKE VA-CITY OF COVINGTON VA-CITY OF RADFORD VA-
GILES VA-FLOYD VA-CRAIG VA-BOTETOURT VA-BATH VA-ALLEGHANY VA-
MONTGOMERY VA-MONROE WV-
431 AM EDT FRI MAY 27 2011
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE CITY OF COVINGTON...
THE CITY OF RADFORD... EASTERN MONROE...MONTGOMERY...ALLEGHANY...
BATH...NORTHWESTERN BOTETOURT...CRAIG...NORTHERN FLOYD...GILES...
WESTERN ROANOKE AND NORTHEASTERN PULASKI COUNTIES...
CREEKS AND STREAMS WERE RECEDING THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3822 7970 3820 7954 3816 7952 3817 7944
3788 7965 3785 7962 3774 7968 3727 8013
3709 8019 3695 8046 3723 8087 3771 8039
3769 8038 3771 8027 3787 8017 3800 7999
3811 7993 3813 7995 3824 7986 3827 7978
$$
AMSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 26, 10:29 PM EDT, 7 minutes earlier.
Area forecast discussion, May 26, 10:29 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1029 PM EDT THU MAY 26 2011 .SYNOPSIS... A WEAKENING COOL FRONT APPROACHING FROM THE WEST WILL BRING AN INCREASED THREAT OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE MID APPALACHIAN AND MID ATLANTIC REGION TONIGHT INTO FRIDAY. AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA THIS WEEKEND INTO NEXT WEEK...REDUCING THE THREAT OF RAIN...BUT BRINGING A STRETCH OF VERY WARM AND HUMID WEATHER THAT WILL LIKELY LAST WELL INTO NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... WILL CONTINUE WATCH ACROSS THE REGION A WHILE LONGER WITH MAIN FOCUS ALONG THE BLUE RIDGE WHERE CELLS ARE TRAINING WITH SOME EMBEDDED BOW ECHOES PRODUCING STRONG WINDS. APPEARS FAR WESTERN AREAS SHOULD ONLY SEE ADDED SHRA WITH LESS SVR THREAT SO MAY BE ABLE TO CANCEL THE WATCH BACK THERE SHORTLY. OTRW STORMS PERSIST ATTM AIDED BY UNCAPPED EVENING RNK RAOB INCLUDING STEEP LOW LEVEL LAPSES AND RESIDUAL INSTABILITY FROM EARLIER. HOWEVER FARTHER EAST QUESTIONS WITH WHETHER OR NOT THE MID LEVEL CAP SEEN OFF THE GSO RAOB WILL HOLD ESPCLY GIVEN THE APPROACH OF THE S/W FROM THE SOUTH AND LEFTOVER 1K+ CAPES IN THE EAST. ALTHOUGH THINKING IS THAT MOST OF THIS COVERAGE THAT MAY SPILL EAST OF THE BLUE RIDGE WONT BE SEVERE...EXPECT HEAVY RAIN A POSSIBILITY AT LEAST A WHILE PAST MIDNIGHT SO BEEFED UP POPS/WORDING EAST OF THE WATCH AREA AS THE AXIS OF CONVERGENCE SHIFTS VERY SLOWLY EAST. OTRW LOWERED TEMPS SOME IN THE WEST IN THE WAKE OF THE RAINFALL WHILE KEEPING THE EAST WELL INTO THE 60S OVERNIGHT WHILE SOME OF THE WEST FALLS INTO THE 50S. PREVIOUS DISCUSSIONS BELOW... QUICK UPDATE TO EXPAND THE GOING SVR WATCH OUT TO MIDNIGHT AND TO EXTEND IT FARTHER EAST TO INCLUDE ANOTHER ROW OR TWO OF COUNTIES OUT TO ALONG THE BLUE RIDGE. STORMS CONTINUE TO MIGRATE EASTWARD GIVEN STRONG INSTABILITY AND OUTFLOW DESPITE LACK OF REAL JUICY DEWPOINTS. MANY ARE CONTINUING TO PRODUCE LARGE HAIL AND WILL LIKELY DO SO UNTIL THE BOUNDARY LAYER COOLS A BIT MORE. NO OTHER CHANGES FOR NOW UNTIL STORMS WIND DOWN SOME LATER THIS EVENING. PROXIMITY OF TROF OF LOW PRESSURE PUSHING EAST INTO THE OHIO VALLEY WILL ALLOW MID LEVEL LAPSES TO STEEPEN SUFFICIENTLY OVER THE WESTERN PART OF THE BLACKSBURG FORECAST AREA TO SUPPORT WIDELY SCATTERED SEVERE CONVECTION THIS AFTERNOON INTO THIS EVENING...AND AN APPROPRIATE SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THIS AREA. HOWEVER...NEXT STRONG UPPER TROF SLAMMING INTO THE NORTHWESTERN PORTION OF THE NATION WILL SUPPORT DOWNSTREAM RIDGING SUCH THAT THE OHIO VALLEY TROF WILL BEGIN TO FILL/LIFT LATER TONIGHT INTO FRIDAY. WHILE THIS WILL DIMINISH THE SEVERE WEATHER THREAT WITH TIME...ESPECIALLY AS THERMODYNAMIC SUPPORT IS LOST THIS EVENING...PROGRESSION OF THETA-E RIDGE AND REMNANT OUTFLOW BOUNDARIES FROM LINE OF CONVECTION RACING OUT EAST AHEAD OF DISSIPATING COOL FRONT WILL LIKELY LINE UP OVER OR NEAR THE BLACKSBURG FORECAST AREA LATER TONIGHT INTO FRIDAY. THIS WILL RESULT IN ABUNDANT CLOUD COVER AND A GOOD THREAT OF PRECIPITATION IN MOST AREAS ALONG AND WEST OF THE BLUE RIDGE TONIGHT...AND ACROSS MOST AREAS ON FRIDAY. DIMINISHING SHEAR AND SUPPRESSED INSOLATION DUE TO CLOUD COVER SHOULD SUPPRESS SEVERE WEATHER THREAT TOMORROW. AT THE PRESENT TIME...INSUFFICIENT PERSISTENT FORCING APPEARS TO EXIST TO WARRANT A SIGNIFICANT FLASH FLOOD THREAT...ALTHOUGH WITH RELATIVELY HIGH AND INCREASING PRECIPITABLE WATER AND WEAKENING SHEAR WITH TIME...SOME TRAINING OF STORMS WITH HEAVY RAIN MAY BE SUFFICIENT TO WARRANT ONE OR TWO FLASH FLOOD WARNINGS DURING THE NEXT 12-24 HOURS...ESPECIALLY WEST OF THE BLUE RIDGE. AS WOULD BE EXPECTED WITH AN INCREASING THREAT OF RAIN AND CLOUDS...EXPECT TO SEE A MODERATED DIURNAL TEMPERATURE CURVE THROUGH THE NEAR TERM PERIOD...AND TOOK A MODEL BLEND CONSISTENT WITH EXISTING SET OF GRIDDED FIELDS THROUGH FRIDAY. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... THE UPPER LEVEL LOW CURRENTLY TRACKING ACROSS THE OHIO VALLEY WEAKENS AND LIFTS NORTHEAST...WITH A TRAILING UPPER LEVEL TROF AXIS CROSSING THE FORECAST AREA FRIDAY NIGHT...KEEPING MOST OF REGION UNDER AN AREA OF UPPER DIVERGENCE WHICH SHOULD HELP KEEP A FAIRLY LARGE AREA OF SHOWERS AND STORMS GOING PAST SUNSET FRIDAY. AS A RESULT...KEPT LIKELY POPS FOR MUCH OF THE AREA FRIDAY NIGHT. BY SATURDAY...THE AXIS OF THE UPPER LEVEL TROF WILL HAVE SHIFTED EAST OF THE FORECAST AREA...TAKING THE DEEP MOISTURE WITH IT. HOWEVER...LINGERING INSTABILITY AND WEAK LOW LEVEL SOUTHEAST FLOW WILL GENERATE WIDELY SCATTERED SHOWERS AND STORMS...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. LEANED TOWARD THE WARMER GFS MOS VALUES FOR HIGHS SATURDAY WITH CLOUDS ERODING BEHIND DEPARTING SHORTWAVE. ANY PRECIPITATION SATURDAY WILL BE DIURNALLY DRIVEN AND DISSIPATE AROUND SUNSET. A WEAK SOUTHERLY LOW LEVEL FLOW WILL KEEP A MOIST AIR MASS IN PLACE...WITH DEW POINTS REMAINING IN THE 60S. THEREFORE...USED THE WARMER GFS MOS VALUES FOR LOWS SATURDAY NIGHT. ON SUNDAY...THE UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST WITH INCREASING HEIGHTS AND 1000-850MB THICKNESSES PUSHING HIGHS SEVERAL DEGREES WARMER THAN SATURDAY'S EXPECTED VALUES. WENT A COUPLE OF DEGREES WARMER THAN GUIDANCE FOR HIGHS SUNDAY. AS MID LEVEL TEMPS WARM...CHANCES FOR SHOWERS AND STORMS WILL DIMINISH...ALTHOUGH A STRAY STORM IN THE SOUTHERN BLUE RIDGE IS NOT OUT OF THE QUESTION FOR SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT BUILDING AN UPPER RIDGE OVER THE AREA EARLY IN THE LONG TERM PERIOD...BEFORE AN UPPER LEVEL SHORTWAVE MOVING ALONG THE U.S./CANADA BORDER FLATTENS THE RIDGE WEDNESDAY INTO THURSDAY. THE BIG WEATHER STORY EARLY IN THE WORK WEEK WILL BE THE NEAR RECORD TEMPERATURES...AS GEFS ENSEMBLES SHOW 850MB TEMPS 2-3 STANDARD DEVIATIONS ABOVE NORMAL. AS A RESULT...WENT A COUPLE OF DEGREES ABOVE FORECAST GUIDANCE. WHILE MOST AREAS WILL REMAIN DRY...KEPT A SMALL CHANCE FOR MOUNTAIN THUNDERSTORMS TUESDAY/WEDNESDAY WITH INSTABILITY...WEAK LIFT GENERATED BY THE INFLUENCE OF TERRAIN...AND THETA-E AXIS IN PLACE. LOW LEVEL NORTHEAST/EASTERLY FLOW ARRIVES WEDNESDAY NIGHT AND THURSDAY BRINGING COOLER AND MAINLY DRIER AIR...BUT WEAK UPSLOPE FLOW MAY GENERATED WIDELY SCATTERED MOUNTAIN SHOWERS/STORMS. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED MVFR FLIGHT RESTRICTIONS WILL CONTINUE OVER THE MOUNTAINS INTO THIS EVENING...IMPACTING THE SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST POINTS THROUGH MIDNIGHT AND PERHAPS KBCB BY 01Z...9PM. SOME OF THE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS FOR A FEW MORE HOURS BEFORE LOSS OF HEATING CAUSES THEM TO DIMINISH. AS UPPER FLOW ALOFT BACKS IN ADVANCE OF THE LOW PRESSURE SYSTEM... PROGRESSION OF LINE OF SHOWERS/STORMS WILL BE ARRESTED...SUCH THAT THREAT OF MVFR FLIGHT RESTRICTIONS SHOULD NOT IMPACT KROA AND POINTS EAST UNTIL LATE THIS EVENING OR DURING THE EARLY MORNING HOURS ON FRIDAY. HOWEVER THINKING NOW THAT MOST WILL PROBABLY BE DELAYED UNTIL LATE MORNING OR EARLY AFTERNOON AT KLYH AND KDAN. ONCE THEY ARRIVE...LINE OF SHOWERS/STORMS WILL BE SLOW TO EXIT THE AREA TO THE EAST...SO AT LEAST AREAS OF MVFR FLIGHT RESTRICTIONS...WITH MORE LOCALIZED IFR RESTRICTIONS ALONG/NEAR THE HIGHER RIDGES WHERE SOME RIDGE TOP OBSCURATIONS ARE POSSIBLE...WILL LIKELY CONTINUE THOUGH MUCH OF FRIDAY...AND PERHAPS WELL INTO SATURDAY/SATURDAY NIGHT. RELATIVELY STAGNANT AIR MASS WILL THEN LINGER OVER THE TERMINAL FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN BUILDING HEAT AND HUMIDITY...CHARACTERIZED BY AT LEAST LATE NIGHT TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS...GIVING WAY TO VFR WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE BECOMES HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED FLIGHT RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...JH/WERT SHORT TERM...PH LONG TERM...PH AVIATION...JH/WERT
Hazardous weather outlook, May 26, 8:33 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 833 PM EDT THU MAY 26 2011 NCZ004-VAZ033>035-043-280045- STOKES-FRANKLIN-BEDFORD-AMHERST-HENRY- 833 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-020-VAZ014-016-017-022>024-032-280045- SURRY-WILKES-YADKIN-MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK- 833 PM EDT THU MAY 26 2011 ...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>045-280045- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 833 PM EDT THU MAY 26 2011 ...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ON FRIDAY...RESULTING IN A THREAT FOR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044>047-058-059-280045- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 833 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 26, 9:57 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 3 SE MOUTH OF WILSON 36.55N 81.30W
05/26/2011 E1.00 INCH ALLEGHANY NC FIRE DEPT/RESCUE
HAIL FELL AT THE PINEY CREEK VOLUNTEER FIRE DEPARTMENT.
&&
HYSELLLocal storm report, May 26, 9:58 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
958 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM LIGHTNING 3 ESE SPARTA 36.49N 81.08W
05/26/2011 ALLEGHANY NC FIRE DEPT/RESCUE
LIGHTNING CAUSED A LARGE FIRE AFTER IT STRUCK A BARN.
&&
HYSELLLocal storm report, May 26, 10:11 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL ENNICE 36.55N 81.00W
05/26/2011 E0.25 INCH ALLEGHANY NC PUBLIC
&&
MATTAROCHIALocal storm report, May 26, 10:22 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 3 SSE GLADE VALLEY 36.44N 81.03W
05/26/2011 ALLEGHANY NC 911 CALL CENTER
TREE DOWN ON US 21 NEAR THE BLUE RIDGE PARKWAY.
&&
CHENARDLocal storm report, May 26, 10:29 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL 4 E COVINGTON CITY 37.78N 79.91W
05/26/2011 E1.00 INCH ALLEGHANY VA TRAINED SPOTTER
&&
MATTAROCHIALocal storm report, May 26, 10:35 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM TSTM WND DMG BOTTOM 36.48N 80.77W
05/26/2011 SURRY NC EMERGENCY MNGR
ONE TREE DOWN NEAR I-77
&&
MATTAROCHIAThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:03 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe, City of Galax | 42 min |
| May 26, 8:12 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Pulaski, Wythe | 48 min |
| May 26, 8:15 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Pulaski | 44 min |
| May 26, 8:16 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 59 min |
| May 26, 8:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, Wythe, City of Radford | 62 min |
| May 26, 8:57 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, Montgomery, Roanoke, City of Covington and 2 more | 63 min |
| May 26, 9:04 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Grayson, Pulaski, Wythe, City of Galax | 4 hr |
| May 26, 9:15 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 60 min |
| May 26, 9:38 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 67 min |
| May 26, 10:17 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Montgomery, Pulaski, Wythe and 2 more | 58 min |
| May 26, 10:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 48 min |
| May 26, 10:52 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 53 min |
| May 26, 10:58 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Henry, Patrick | 62 min |
| May 27, 12:09 AM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Franklin, City of Martinsville, City of Roanoke, City of Salem | 36 min |
| May 27, 12:13 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Franklin, Pittsylvania and 2 more | 47 min |
| May 27, 12:40 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Bedford, Botetourt, Roanoke, Rockbridge | 50 min |
| May 27, 1:13 AM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 17 min |
| May 27, 6:08 AM EDT | Flash Flood Watch | RNK | Alleghany, Bath, Bland, Carroll, Craig, Floyd and 8 more | 16 hr |
| May 27, 1:21 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 54 min |
| May 27, 2:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Danville, City of Martinsville | 57 min |
| May 27, 2:54 PM EDT | Areal Flood Advisory | RNK | City of Danville | 3 hr |
| May 27, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Campbell, Charlotte, Halifax, Pittsylvania and 1 more | 60 min |
| May 27, 3:52 PM EDT | Areal Flood Advisory | RNK | City of Lynchburg | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2011Flash Flood Warnings in West Virginia, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.